Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 72, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 17, 2008, 8:42 PM CDT for Williams County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2008, 8:42 PM CDT (01:42 UTC)
- Expired
- Jun 17, 2008, 9:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 9:30 PM CDT | HAIL 0.88 | Ray, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2323 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 180143 SVRBIS NDC105-180245- /O.NEW.KBIS.SV.W.0072.080618T0142Z-080618T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 842 PM CDT TUE JUN 17 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA... * UNTIL 945 PM CDT * AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CORINTH...OR 22 MILES SOUTH OF CROSBY...AND MOVING SOUTH AT 13 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES NORTHWEST OF WHEELOCK...7 MILES NORTH OF EPPING AND 8 MILES WEST OF RAY BY 915 PM CDT... A SECOND STRONG STORM WAS LOCATED ABOUT 5 MILES NORTH NORTHEAST OF RAY. THIS STORM WAS MOVING SOUTH AT AT 15 MPH. THIS STORM SHOULD MOVE ACROSS THE CITY OF RAY IN THE NEXT 15 TO 30 MINUTES. NICKEL SIZE HAIL AND HIGH WINDS ARE POSSIBLE WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTHWEST NORTH DAKOTA. LAT...LON 4824 10284 4827 10361 4864 10353 4864 10307 TIME...MOT...LOC 0142Z 001DEG 12KT 4858 10332 $$ BIRK
1 follow-up statement
000
WWUS53 KBIS 180215
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM CDT TUE JUN 17 2008
NDC105-180245-
/O.CON.KBIS.SV.W.0072.000000T0000Z-080618T0245Z/
WILLIAMS ND-
912 PM CDT TUE JUN 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL WILLIAMS COUNTY...
AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 11 MILES NORTHWEST OF RAY...OR 25 MILES NORTHEAST OF
WILLISTON...MOVING SOUTH AT 14 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES WEST OF RAY BY 940 PM CDT...
EPPING AND WHEELOCK BY 945 PM CDT...
A SECOND STRONG STORM WAS LOCATED ABOUT 5 MILES SOUTHEAST OF
WHEELOCK. THIS STORM WAS MOVING SOUTHEAST AT AT 15 MPH. NICKEL SIZE
HAIL AND HIGH WINDS ARE POSSIBLE WITH THIS STORM.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4856 10342 4856 10308 4825 10284 4824 10296
4825 10297 4826 10334 4826 10335 4826 10346
4827 10354
TIME...MOT...LOC 0212Z 001DEG 12KT 4844 10332
$$
BIRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:22 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jun 17, 3:22 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 322 PM CDT TUE JUN 17 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... SEVEN COUNTIES IN A SEVERE THUNDERSTORM WATCH THROUGH 9PM MDT IN OUR SOUTHWEST ZONES. PLEASE REFER TO BISWCNBIS FOR FURTHER DETAILS. SHORTWAVE NOTED ON WATER VAPOR OVER EAST CENTRAL MONTANA WILL CONTINUE TO ACT AS THE TRIGGER TO INITIATE TSTMS THROUGH EARLY TONIGHT AS IT TOPS THE STATIONARY UPPER RIDGE AXIS OVER CENTRAL AND EASTERN MONTANA. EXPECT ISOLATED TSTMS FURTHER EAST ACROSS CENTRAL NORTH DAKOTA THIS EVENING/TONIGHT. DRY IN OUR EXTREME EASTERN ZONES. A GOOD SHOT FOR SHOWERS AND TSTMS WEDS AFT/EVE AS A FRONT APPROACHES WITH HIGH INSTABILITY AND SUFFICIENT MOISTURE. HAVE PUT LIKELY WORDING IN FOR OUR CENTRAL AND WESTERN ZONES ALONG WITH A MENTION OF HAIL/WINDS/HEAVY RAIN. MOST OF OUR CENTRAL AND WESTERN CWA REMAINS IN A SLIGHT RISK WEDS. EXPECT A CHANCE IN OUR EASTERN ZONES BUT NOT A SEVERE THREAT AT THIS TIME. WILL CONTINUE WITH A SLIGHT CHC OF TSTMS REST OF THE SHORT TERM. LOOKS LIKE TOMORROW THOUGH IS OUR BEST THREAT. WARM TEMPS TO CONTINUE WITH HIGHS AROUND 80. .LONG TERM...FRIDAY THROUGH MONDAY NIGHT... ALL MEDIUM RANGE MODELS CONTINUE TO FORECAST UPPER LEVEL RIDGING ACROSS THE CENTRAL UNITED STATES BETWEEN WEST AND EAST COAST TROUGHS. NORTHWEST FLOW ALOFT SHOULD PERSIST ACROSS THE REGION ON SATURDAY. BECAUSE OF THIS...AND THE FACT THE MODELS HAVE TRENDED DRY...HAVE DECIDED TO REMOVE POPS FOR SATURDAY IN COORDINATION WITH SURROUNDING OFFICES. HOWEVER...BY SUNDAY AND FOR THE REST OF THE EXTENDED PERIOD SHORT WAVE DISTURBANCES ARE FORECAST TO EJECT OUT OF AN EASTERN PACIFIC UPPER LOW. THESE DISTURBANCES ARE FORECAST TO TOP THE RIDGE AND FLATTEN IT. THERE ARE STILL MANY UNCERTAINTIES ON THE TIMING OF THESE DISTURBANCES...BUT IT APPEARS THAT A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR LATE SUNDAY AND SUNDAY NIGHT AS A SHORT WAVE...AND ASSOCIATED SURFACE TROUGH MOVE ACROSS THE REGION. CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS WILL EXIST THROUGH MUCH OF REST OF THE PERIOD AS SHORT WAVE DISTURBANCES EMANATING FROM THE EASTERN PACIFIC LOW CONTINUE TO IMPACT THE AREA. AS FOR TEMPERATURES...EXPECT MUCH WARMER MORE SUMMER LIKE CONDITIONS THROUGH THE EXTENDED WITH HIGHS IN THE 80S ACROSS THE REGION. COULD EVEN SEE SOME UPPER 80S OR MAYBE SOME LOW 90S ACROSS THE SOUTH. && .AVIATION... AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE NORTHERN ROCKIES IS LEADING TO THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EASTERN MONTANA AND FAR WESTERN NORTH DAKOTA. THESE STORMS ARE EXPECTED TO IMPACT THE WESTERN AND CENTRAL TAF SITES THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS THE SOUTHWEST...WHERE SOME SEVERE STORMS ARE ALSO POSSIBLE. OVERNIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS THE WESTERN TAF SITES. SHOWERS AND THUNDERSTORMS POSSIBLY SEVERE WILL AGAIN BE POSSIBLE ON WEDNESDAY AS ANOTHER POTENT UPPER LEVEL DISTURBANCE AND AN ASSOCIATED SURFACE BOUNDARY MOVES ACROSS THE STATE. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED WITH LIGHT SOUTHEASTERLY WINDS. .BIS WATCHES/WARNINGS/ADVISORIES... && KS/KB
Hazardous weather outlook, Jun 17, 3:41 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 341 PM CDT TUE JUN 17 2008 NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-182045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 341 PM CDT TUE JUN 17 2008 /241 PM MDT TUE JUN 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS CAN BE EXPECTED THROUGH EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY INCREASING INSTABILITY AND LOW LEVEL MOISTURE ALONG WITH A LOW PRESSURE TROUGH OVER THE STATE WILL BRING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON WEDNESDAY. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND HEAVY RAINFALL THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY THROUGH WEDNESDAY EVENING. NDZ031>033-040-041-043-044-182045- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 241 PM MDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH UNTIL 9PM MDT TONIGHT. AN UPPER LEVEL DISTURBANCE OVER EAST CENTRAL MONTANA WILL TRIGGER THUNDERSTORMS OVER SOUTHWEST NORTH DAKOTA. SOME OF THESE THUNDERSTORMS MAY CONTAIN VERY HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY INCREASING INSTABILITY AND LOW LEVEL MOISTURE ALONG WITH A LOW PRESSURE TROUGH OVER THE STATE WILL BRING A CHANCE OF THUNDERSTORMS ON WEDNESDAY. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND HEAVY RAINFALL THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IF ANY SEVERE WEATHER CRITERIA ARE MET. KS
In the hours before
Local storm report, Jun 17, 6:31 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL CROSBY 48.91N 103.29W
06/17/2008 M1.00 INCH DIVIDE ND TRAINED SPOTTER
LASTED FOR 20 MINUTES
&&
VROLLERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:14 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 46 min |
| Jun 17, 7:53 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 52 min |
| Jun 17, 9:39 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 66 min |
| Jun 18, 1:42 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 48 min |
| Jun 18, 2:06 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 54 min |
| Jun 18, 2:17 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 58 min |
| Jun 18, 2:39 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 51 min |
| Jun 18, 2:56 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 49 min |
| Jun 18, 3:15 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 60 min |
| Jun 18, 3:35 PM CDT | Areal Flood Advisory | BIS | Bottineau | 3 hr |
| Jun 18, 3:47 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 43 min |
| Jun 18, 3:52 PM CDT | Tornado Warning | BIS | Bottineau | 23 min |
| Jun 18, 3:53 PM CDT | Tornado Warning | BIS | McLean, Mercer | 21 min |
| Jun 18, 3:55 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 65 min |
| Jun 18, 4:16 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 59 min |
| Jun 18, 4:18 PM CDT | Areal Flood Advisory | BIS | McLean, Mercer | 3 hr |
| Jun 18, 4:25 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 50 min |
| Jun 18, 4:30 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 30 min |
| Jun 18, 4:43 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 62 min |
| Jun 18, 5:01 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 59 min |
| Jun 18, 5:14 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Oliver | 61 min |
| Jun 18, 5:16 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 59 min |
| Jun 18, 5:24 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 66 min |
| Jun 18, 5:29 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 46 min |
| Jun 18, 5:33 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 57 min |
| Jun 18, 5:38 PM CDT | Tornado Warning | BIS | McLean, Mercer, Oliver | 37 min |
| Jun 18, 5:44 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 61 min |
| Jun 18, 5:57 PM CDT | Tornado Warning | BIS | Morton, Oliver | 33 min |
| Jun 18, 6:10 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Morton, Oliver | 50 min |
| Jun 18, 6:13 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 62 min |
| Jun 18, 6:15 PM CDT | Tornado Warning | BIS | Burleigh, McLean, Mercer, Oliver | 30 min |
| Jun 18, 6:27 PM CDT | Tornado Warning | BIS | Burleigh, Morton, Oliver | 33 min |
| Jun 18, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 62 min |
| Jun 18, 6:29 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 61 min |
| Jun 18, 6:39 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 40 min |
| Jun 18, 6:53 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 26 min |
| Jun 18, 6:58 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, McLean, Morton, Oliver | 62 min |
| Jun 18, 6:59 PM CDT | Tornado Warning | BIS | Burleigh, McLean, Mercer, Oliver | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.